natural-child-birth
By Medicover Hospitals / 07 March 2022

Home | Articles | How To Deal With Diarrhea After Taking Antibiotics?
  • Being sick often comes with many unwanted side effects! If a person had to take antibiotics for an illness, they may also have had the misfortune of experiencing antibiotic-associated diarrhea (AAD). Antibiotics work by killing or reducing the growth of certain bacteria that make a person sick, but they can also kill good or helpful bacteria in the intestinal system. This can upset the delicate balance in your intestines, allowing bad gut bacteria that are resistant to the antibiotic to build up.

  • Antibiotics and Acid Reflux

  • Although, the antibiotics that are used to treat bacterial infections in the body cannot differentiate between the good and bad bacteria present in the intestine and produce negative results such as:
    • Kills the good bacteria in the gut
    • Create an imbalance in the intestinal ecosystem and an overgrowth of harmful bacteria.
    • Increase the pressure inside the stomach.
    • Cause reflux of food and acid into the esophagus.
  • Antibiotics that can cause diarrhea.
    • Macrolides, such as clarithromycin.
    • Cephalosporins, such as cefdinir and cefpodoxime.
    • Fluoroquinolones, such as ciprofloxacin and levofloxacin.
    • Penicillins, such as amoxicillin and ampicillin.

    What Are The Negative Effects of Antibiotics on Health?

  • The negative effects are the following:
    • Nausea and vomiting
    • Acid reflux
    • Acidity
    • Gas and bloating
    • Abnormal cramps
    • Diarrhea
    • Loss of appetite

    Is Diarrhea Due to Antibiotics Serious?

    • Short-term diarrhea that lasts only a few days is usually not a major health problem.
    • Prolonged or frequent diarrhea can cause many side effects that can be very serious.
    • The body loses water and important minerals called electrolytes that keep many systems in your body working properly.
    • Diarrhea can also prevent your body from properly digesting and absorbing nutrients from food.
    • Antibiotic-induced diarrhea is of greatest concern for young children, the elderly, who have a weakened immune system or are at higher risk of dehydration.

    Restore Gut Health After Taking Antibiotics

  • Rebuilding gut bacteria is crucial to minimizing the negative effects of antibiotic use. You can speed up the healing process of the intestine with antibiotics in several ways:
    • Eating foods that contain potassium can help replace it.
    • Drink liquids, such as water, broths, or decaffeinated tea.
    • Eating fruit such as bananas, applesauce, or small amounts of canned fruit without syrup
    • Eating grains like white rice, white bread, and noodles
    • Consume peeled potatoes (good source of potassium) boiled or baked
    • Add protein sources such as poultry, lean meats, and fish to the diet
    • Eating yogurt that contains live cultures

    Author


    Dr Subramaniyam Srinivas

    Dr Subramaniyam Srinivas


       MBBS, M.D, DM​

        Consultant Gastroenterologist

        Experience: 13 years

       Location: Hitec City,Hyderabad

    4.9
    46 ratings

    Book An Appointment


    What Foods Should You Avoid?

  • Some types of food can make your symptoms worse or interfere with your antibiotic treatment. These include:
    • Alcoholic drinks
    • Caffeinated beverages such as coffee, soft drinks, and tea.
    • Dairy products (other than yogurt) can cause digestive problems while taking antibiotics and can affect antibiotic absorption.
    • Fatty foods such as fatty meats, baked goods, chips, French fries, and other fried foods
    • Foods or drinks that are high in added sugar, such as sodas, fruit juices, cakes, and cookies
    • High-fiber foods like whole grains, legumes, and most fruits and vegetables
    • Spicy foods can further irritate your digestive tract.

    Prevention

  • There are some steps you can take to reduce your risk of developing antibiotic-associated diarrhea. Some suggestions include:
    • Try probiotics
    • Practice good hygiene
    • Follow medication instructions
    • You only take antibiotics when necessary

    Conclusion

  • Diarrhea is an unpleasant but common side effect of taking antibiotics caused by a disruption in the balance of good and bad bacteria in the gut. It is important to control diarrhea to protect your health. There are many steps you can take to help treat and possibly prevent antibiotic-associated diarrhea to help your body recover and feel better.
  • Second Opinion
    WhatsApp
    Book Now